There have been people with Alzheimer’s who have refused to do something until getting an answer from a TV character; others have thought music shows are actual concerts. This has worried family members, who have wondered whether they should cut off TV watching altogether for their loved one.
But you have to think it over: Is this causing any harm? This is not an uncommon behavior for someone with Alzheimer’s. You have to weigh what the TV situations might be doing to your loved one. Does watching TV become distressing, or are the characters and stories seen as friendly? Often, it’s the latter, and you can never have too many friends!
If TV scenarios and people become threatening to your father, then you must limit how much TV he watches. If there is a TV in his room, you can remove it. Odds are, it isn’t doing much good for him if stress is involved. If or when he sees other residents watching TV, his attention can be redirected toward other activities.
If he’s not living at home, talk with the staff at his care facility and let them know of your concerns. Tell them you would like to have his TV time limited. They can help redirect him toward bingo or other activities instead.
If there winds up being no TV in his room, ask staff members to take him to one of the facility’s common areas to watch a favorite show(s) there. If there is a VCR or DVD player, you can bring programming that you have purchased or rented so he can view it.
Both can cause hallucinations or delusions. It’s worth keeping in mind that hallucinations and delusions are not the same thing.
First, delusions are beliefs that do not agree with existing facts and persistently remain, despite all evidence against them. Hallucinations can involve any sense but are usually associated with seeing or hearing. They cannot be confirmed by anyone other than the person experiencing them.
If you think medication might be causing either of these in your loved one, consult the individual’s doctor. You also can do some research yourself by speaking with the pharmacist or by clicking into the medication’s own website. (Just type in the name of the medication in whatever search engine you use, and you should get the information you need.)
Even then, if you believe a medication is the reason for hallucinations or delusions, check with the prescribing doctor before cutting off its use. Why? Many medications should not be stopped abruptly and need to be tapered off.
Another cause of delusions and hallucinations can be dementia. Alzheimer’s disease, for example, affects each person in a different way. Some people have delusions. Some experience hallucinations. Some have both, some neither.
A general rule of thumb is if the hallucinations don’t frighten or upset someone (they’re “friendly” hallucinations), the people around the sufferer need to just “go with the flow.”
Validation is important when hallucinations appear to enter the picture. If a loved one says he or she hears or sees someone who isn’t really there, you can ask, “Are they nice?” or “What’s your friends’ names?”
The situation gets more difficult, of course, if hallucinations are not friendly. The sufferer might think someone is out to kill him or her, violate his or her loving space or do some other type of harm.
Validation helps in this situation, too, but getting it is trickier than with “friendly” hallucinations. This is where “therapeutic fibs” might come in handy. You won’t be telling the entire truth but it will be in your loved one’s best interests.
If your loved one feels threatened, you can sympathize and say that you, too, were worried so you called 911 and authorities took the offender away. This might or might not put the person’s mind at ease; and even if it does, it might not last long. Unfriendly hallucinations can start up again and you will have to respond again. If such a routine persists, you should consult a doctor.
For more information about Alzheimer’s and how it might affect a loved one, check out the free,